Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 31, 2006, 8:58 PM EDT for Onslow County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2006, 8:58 PM EDT (00:58 UTC)
- Expired
- Aug 31, 2006, 9:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:44 PM EDT | TORNADO | 1 Nw Sneads Ferry, NC | CAMP LEJEUNE SPOTTED A TORNADO NORTH OF SNEADS FERRY MOVING NORTHWEST THROUGH THE NEW RIVER INLET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:20 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 010058 TORMHX NCC133-010145- /O.NEW.KMHX.TO.W.0028.060901T0058Z-060901T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 858 PM EDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 945 PM EDT * AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES SOUTHEAST OF SNEADS FERRY...OR 22 MILES SOUTHEAST OF CAMP LEJEUNE CENTRAL...MOVING NORTHWEST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SNEADS FERRY AROUND 920 PM EDT... CAMP LEJEUNE CENTRAL AROUND 930 PM EDT... NEW RIVER STATION AROUND 935 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3444 7753 3463 7717 3489 7742 3475 7769 $$ 26
1 follow-up statement
000 WWUS52 KMHX 010130 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 929 PM EDT THU AUG 31 2006 NCC133-010145- /O.CON.KMHX.TO.W.0028.000000T0000Z-060901T0145Z/ ONSLOW NC- 929 PM EDT THU AUG 31 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR ONSLOW COUNTY... AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SNEADS FERRY...OR ABOUT 7 MILES SOUTH OF NEW RIVER STATION...MOVING NORTHWEST AT 35 MPH. THE TORNADO WILL BE NEAR... NEW RIVER STATION BY 935 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EDT FRIDAY MORNING FOR EASTERN NORTH CAROLINA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3444 7753 3463 7717 3489 7742 3475 7769 $$ 26
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 2:55 PM EDT, 6 hours 3 minutes earlier.
Area forecast discussion, Aug 31, 2:55 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT THU AUG 31 2006
.SHORT TERM (TONIGHT THROUGH SATURDAY)...T.S. ERNESTO APPROACHING
THE CAROLINA COAST. TROPICAL STORM CONDITIONS EXPECTED OVER MUCH
OF THE CWA TONIGHT. SEE LATEST TPC ADVISORY AND LOCAL HLS FOR MORE
DETAILED INFORMATION. THE WIDESPREAD/HEAVY RAINFALL SHOULD COME
TO AN END BY FRIDAY AFTERNOON AS THE REMNANTS OF ERNESTO MOVE
NORTH OF THE REGION. UPPER TROUGHING AND A WEAK BOUNDARY WILL BE
LEFT BEHIND IN THE WAKE OF THE TROPICAL SYSTEM THROUGH SAT WITH A
CHANCE FOR A FEW SHOWERS OR THUNDERSTORMS.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...THE WEAK FRONTAL
BOUNDARY WILL REMAIN ACROSS THE AREA DURING THE EARLY PART OF NEXT
WEEK...AND WITH A MOIST AIRMASS IN PLACE...CONTINUED THREAT FOR
SCT SHOWERS AND STORMS EXPECETD EACH DAY WITH NEAR NORMAL
TEMPERATURES. STRONGER HIGH PRESS TO THE WEST WILL MOVE EAST AND
PUSH THE FRONT TO THE S OF THE FA LATE WED INTO THU.
&&
.AVIATION...AREA TAFS HAVE BEEN IMPROVING TO VFR OUTSIDE
RAIN AREAS...BUT AS SHOWERS BECOME MORE WIDESPREAD...STILL
ANTICIPATE LARGE AREA OF IFR CEILINGS AND VSBYS THRU MUCH OF
THE OVERNIGHT HOURS. CONDITIONS SHOULD GRADUALLY IMPROVE
DURING THE MORNING HOURS ON FRIDAY.
&&
.MARINE...ERNESTO HAS CONTINUED TO BECOME SOMEWHAT BETTER ORGANIZED
DURING THE AFTERNOON HOURS AND A LANDFALL SOMEWHERE NEAR THE
BORDER OF NORTH/SOUTH CAROLINA LOOKS LIKE A GOOD BET LATER THIS
EVENING. WILL HOLD FINAL FCST UNTIL AFTER 4 PM CONFERENCE CALL...BUT
ANTICIPATE DETERIOTATING CONDITIONS DURING THE LATE EVENING HOURS
WITH THE WORST CONDITIONS OCCURRING IN THE OVERNIGHT HOURS.
THE GOOD NEWS IS THAT ERNESTO WILL EXIT THE AREA FAIRLY QUICKLY ON
FRIDAY WITH SEAS DIMINISHING BY SATURDAY. THIS WILL FOLLOWED BY A
LIGHT GRADIENT INTO THE MIDDLE PORTION OF NEXT WEEK.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH FOR NCZ029-044>047-079>081-090>095-098-103-
104 UNTIL 8 AM FRIDAY.
...HURRICANE WATCH FOR NCZ095-098 UNTIL 10 PM MONDAY.
...TROPICAL STORM WARNING FOR NCZ045>047-080-081-093>095-098-103-
104 UNTIL 10 PM MONDAY.
...INLAND TROPICAL STORM WARNING FOR NCZ029-044-079-090>092 FROM
10 PM THURSDAY TO 10 AM FRIDAY.
MARINE...TROPICAL STORM WARNING FOR AMZ130-135-150-152-154-156-158
UNTIL 10 PM MONDAY.
...HURRICANE WATCH FOR AMZ158 UNTIL 10 PM MONDAY.
&&
SHORT TERM...PRINGLE
LONG TERM...PRINGLE
AVIATION...COLLINS
MARINE...COLLINSHazardous weather outlook, Aug 31, 5:21 AM EDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 521 AM EDT THU AUG 31 2006 NCZ029-044>047-079>081-090>095-098-103-104-010930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 521 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK FOR LIFE THREATENING RIP CURRENTS ALONG THE ENTIRE COAST TODAY. TROPICAL STORM WARNINGS ARE IN EFFECT FOR ONSLOW AND CARTERET COUNTIES ALONG WITH THE ADJACENT ATLANTIC COASTAL WATERS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF EASTERN NORTH CAROLINA THROUGH FRIDAY MORNING FOR WIDESPREAD RAINFALL AMOUNTS OF 4 TO 7 INCHES AND LOCAL AMOUNTS OF 8 INCHES OR MORE. ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS TROPICAL STORM ERNESTO MOVES NORTH ACROSS THE CAROLINAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TROPICAL SYSTEM ERNESTO IS FORECAST TO MOVE AWAY FROM THE AREA FRIDAY MORNING ENDING THE HEAVY RAIN AND FLOODING THREAT. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. AMZ130-135-150-152-154-156-158-010930- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM- 521 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT TROPICAL STORM ERNESTO IS FORECAST TO AFFECT THE CAROLINAS TODAY THROUGH FRIDAY. TROPICAL STORM WARNINGS ARE IN EFFECT FROM CAPE LOOKOUT SOUTH...WITH SMALL CRAFT ADVISORIES IN EFFECT FOR THE REMAINDER OF THE COASTAL WATERS AND SOUNDS. PLEASE SEE THE LATEST ADVISORIES CONCERNING ERNESTO FROM THE NATIONAL HURRICANE CENTER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TROPICAL STORM ERNESTO IS FORECAST TO MOVE NORTH OF THE WATERS FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS PERSISTING THROUGH FRIDAY NIGHT.
In the hours before
Local storm report, Aug 31, 7:24 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
724 PM EDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO STACY 34.84N 76.43W
08/31/2006 CARTERET NC PUBLIC
LARGE WATERSPOUT MOVED ONSHORE NEAR STACY. NO DAMAGE
REPORTED.
&&
JCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:06 PM EDT | Tornado Warning | MHX | Carteret | 24 min |
| Sep 1, 12:19 AM EDT | Tornado Warning | MHX | Duplin | 41 min |
| Sep 1, 1:34 AM EDT | Tornado Warning | MHX | Carteret | 26 min |
| Sep 1, 2:16 AM EDT | Tornado Warning | MHX | Beaufort, Hyde | 44 min |
| Sep 1, 3:22 AM EDT | Tornado Warning | MHX | Hyde | 23 min |
| Sep 1, 3:55 AM EDT | Tornado Warning | MHX | Dare | 35 min |
| Sep 1, 10:33 AM EDT | Coastal Flood Statement | MHX | 7 hr |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.